Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 91, NWS Midland/Odessa, TX

May 8, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 8, 2007, 2:16 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2007, 2:16 AM MDT (08:16 UTC)
Expired
May 8, 2007, 5:15 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 08:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 080819
FFWMAF
NMC015-081115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 AM MDT TUE MAY 8 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 515 AM MDT

* AT 212 AM MDT...TRAINED WEATHER SPOTTERS REPORTED 6 INCHES OF 
  WATER FLOWING OVER ROADWAYS IN CARLSBAD. AT 212 AM MDT...ADDITIONAL
  THUNDERSTORMS EXTENDED FROM THE CULBERSON/EDDY COUNTY LINE NEAR
  US HIGHWAY 62/180...NORTHEASTWARD THROUGH CARLSBAD TO LOCO HILLS. 
  THESE STORMS WERE MOVING NORTHEAST AT 30 MPH AND WERE CAPABLE OF 
  PRODUCING RAINFALL AROUND ONE INCH PER HOUR. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  RIVERS...OTIS...LOVING...LOCO HILLS...LAKEWOOD...CARLSBAD NORTH...
  CARLSBAD AND AVALON

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3203 10474 3202 10422 3203 10403 3280 10382
      3289 10425 3260 10448

$$
3 follow-up statements
000 
WGUS74 KMAF 080834
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
329 AM CDT TUE MAY 8 2007

NMC015-081115-
EDDY-
229 AM MDT TUE MAY 8 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MDT FOR
CENTRAL EDDY COUNTY...

AT 224 AM MDT...TRAINED WEATHER SPOTTERS REPORTED STREET FLOODING IN
CARLSBAD AS HE RECEIVED 1.98 INCHES OF RAINFALL IN THE LAST 45 
MINUTES IN CENTRAL CARLSBAD. THE EDDY COUNTY EMERGENCY MANAGER ALSO 
REPORTED 1.36 INCHES OF RAINFALL DURING THE SAME TIME FRAME IN 
NORTHWEST CARLSBAD. ADDITIONAL HEAVY RAINFALL IS LIKELY AS A LINE 
OF THUNDERSTORMS EXTENDED FROM THE CULBERSON/EDDY COUNTY LINE...
NORTHEASTWARD THROUGH CARLSBAD...THEN THROUGH LOCO HILLS. THE STORMS 
WERE MOVING NORTHEAST AT 30 MPH.  

THUNDERSTORMS PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...SEVEN RIVERS...OTIS...LOVING...LOCO HILLS...LAKEWOOD...
CARLSBAD NORTH...CARLSBAD AND AVALON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3203 10474 3202 10422 3203 10403 3280 10382
      3289 10425 3260 10448

$$
000 
WGUS74 KMAF 080851
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 AM CDT TUE MAY 8 2007

NMC015-081115-
EDDY-
248 AM MDT TUE MAY 8 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MDT FOR
CENTRAL EDDY COUNTY...

AT 246 AM MDT...TRAINED WEATHER SPOTTERS REPORTED 13 INCHES OF FAST 
FLOWING WATER OVER TANSILL AND CANAL STREETS IN DOWNTOWN CARLSBAD.  
ADDITIONAL HEAVY RAINFALL IS LIKELY AS A LINE OF THUNDERSTORMS 
EXTENDED FROM THE CULBERSON/EDDY COUNTY LINE...NORTHEASTWARD THROUGH 
CARLSBAD...THEN THROUGH LOCO HILLS. THE STORMS WERE MOVING NORTHEAST 
AT 30 MPH.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...CARLSBAD NORTH...CARLSBAD...OTIS...AVALON AND LOCO HILLS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT
TUESDAY MORNING FOR WEST TEXAS.

LAT...LON 3203 10474 3202 10422 3203 10403 3280 10382
      3289 10425 3260 10448

$$
000 
WGUS74 KMAF 080929
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 AM CDT TUE MAY 8 2007

NMC015-081115-
EDDY-
326 AM MDT TUE MAY 8 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM MDT FOR
CENTRAL EDDY COUNTY...

AT 324 AM MDT...THE PUBLIC REPORTED WATER FLOODING A HOME ON WOOD 
STREET IN EASTERN CARLSBAD. THE WATER WAS FLOWING DOWN A SMALL HILL 
INTO THE HOME. LIGHT TO MODERATE RAINFALL WILL STILL BE POSSIBLE 
THROUGH 515 AM MDT. THEREFORE...ADDITIONAL FLOODING WILL BE POSSIBLE 
IN CARLSBAD. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

LAT...LON 3203 10474 3202 10422 3203 10403 3280 10382
      3289 10425 3260 10448

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 7, 10:31 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 7, 10:31 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1131 PM CDT MON MAY 7 2007

.UPDATE...
CONVECTION HAS WANED OVER MUCH OF THE CWA.  A NORTHWESTWARD MOVING
OUTFLOW BOUNDARY CONTINUED ACROSS SOUTHEAST NEW MEXICO AND THE UPPER
TRANS PECOS THIS EVENING...WHICH AIDED CONVECTIVE INITIATION ACROSS
THE PERMIAN BASIN EARLIER.  WILL KEEP THE SEVERE THUNDERSTORM WATCH
GOING OVER THE NORTHERN PERMIAN BASIN AND UPPER TRANS PECOS FOR THE
TIME BEING...BUT THIS MAY NEED TO BE ADDRESSED IN THE NOT TOO
DISTANT FUTURE.

LIFT IS INCREASING OVER HUDSPETH COUNTY AND FURTHER WEST...
ASSOCIATED WITH THE ONLY REALLY APPARENT SHORTWAVE TROUGH ON WATER
VAPOR IMAGERY.  LOW LEVEL DRY AIR WAS RESIDING IN MOST OF THOSE
AREAS...ALTHOUGH SOME CONVECTION HAS DEVELOPED.  THINK THE CURRENT
CONVECTION WILL CONTINUE NORTHWEST AND DWINDLE IN DRIER...MORE
STABLE AIR.  HOWEVER...MOISTURE WILL CONTINUE TO INCREASE OVER
SOUTHEASTERN NEW MEXICO AND THE REST OF THE WESTERN CWA...AND ALONG
WITH THE INEVITABLE LIFT WITH SAID SHORTWAVE TROUGH...RESULT IN
SCATTERED TO NUMEROUS THUNDERSTORMS OVER THE WEST AROUND 3 AM CDT OR
AFTER.  THINK CONVECTION COULD DEVELOP RAPIDLY OVER THE REST OF THE
AREA TOO...BUT IT LOOKS AS THOUGH WESTERN PORTIONS OF THE CWA WILL
SEE THE INITIAL CONVECTION.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 10 PM THIS EVENING TO 6 PM MDT WEDNESDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 11 PM CDT /10 PM MDT/ THIS EVENING TO 7
     PM CDT /6 PM MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

67/21
Hazardous weather outlook, May 7, 10:25 PM MDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 PM CDT MON MAY 7 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090430-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1125 PM CDT MON MAY 7 2007 /1025 PM MDT MON MAY 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO AFFECT
PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO OVERNIGHT. A
FEW OF THE STORMS COULD BE SEVERE. ALSO...THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS A SERIES OF UPPER AIR DISTURBANCES MOVE ACROSS THE AREA AHEAD
OF THE PRIMARY UPPER LOW...THE OPPORTUNITY FOR HEAVY RAIN AND SEVERE
WEATHER TO DEVELOP REMAINS LIKELY THROUGH WEDNESDAY. FLASH FLOODING
IS LIKELY AND A FLASH FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AGAIN TUESDAY. THIS IS
EXPECTED TO BE AN EXTENDED PERIOD OF SEVERE WEATHER AND FLASH
FLOODING. SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MAKE
PREPARATIONS FOR A POTENTIALLY SIGNIFICANT WEATHER EVENT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 7, 8:32 PM MDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
932 PM CDT MON MAY 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     HAIL             MIDLAND                 32.00N 102.08W
05/07/2007  E0.75 INCH       MIDLAND            TX   TRAINED SPOTTER

            LOOP 250 AND WADLEY

0838 PM     HAIL             MIDLAND                 32.00N 102.08W
05/07/2007  E0.88 INCH       MIDLAND            TX   PUBLIC

            HAILED FOR 5 MINUTES AT 3500 BLOCK OF ANDREWS HIGHWAY

0840 PM     HAIL             MIDLAND                 32.00N 102.08W
05/07/2007  E0.88 INCH       MIDLAND            TX   PUBLIC

            LOOP 250 AND ILLINOIS

0840 PM     HAIL             MIDLAND                 32.00N 102.08W
05/07/2007  E1.00 INCH       MIDLAND            TX   PUBLIC

            WALL STREET AND CIRCLE DRIVE

&&

AKL
Special weather statement, May 7, 10:51 PM MDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 PM CDT MON MAY 7 2007

TXZ045-080530-
GAINES-
1151 PM CDT MON MAY 7 2007

...SIGNIFICANT WEATHER ALERT...

STRONG THUNDERSTORMS CONTINUE TO DEVELOP ACROSS GAINES COUNTY.

AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 8 MILES
SOUTH OF SEMINOLE. THE STORM IS MOVING NORTHEAST AT 25 MPH.

THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN...FREQUENT CLOUD TO
GROUND LIGHTNING STRIKES...PEA TO MARBLE SIZE HAIL...AND STRONG WIND
GUSTS AROUND 45 MPH.

RESIDENTS OF THE COMMUNITY OF SEMINOLE SHOULD SEEK SAFE SHELTER AS
THIS STORM APPROACHES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...FOR ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE IN MIDLAND.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 2:53 AM MDTSevere Thunderstorm WarningMAFEddy67 min
May 8, 5:15 AM MDTFlash Flood WarningMAFEddy3 hr
May 8, 5:32 AM MDTSevere Thunderstorm WarningMAFEddy58 min
May 8, 6:56 AM MDTSevere Thunderstorm WarningMAFEddy34 min
May 8, 7:51 AM MDTSevere Thunderstorm WarningMAFLea54 min
May 8, 8:17 AM MDTFlash Flood WarningMAFEddy3 hr
May 8, 9:15 AM MDTFlash Flood WarningMAFLea3 hr
May 8, 9:15 AM MDTSevere Thunderstorm WarningMAFLea45 min
May 8, 9:56 AM MDTSevere Thunderstorm WarningMAFLea64 min
May 8, 12:23 PM MDTFlash Flood WarningMAFLea4 hr

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.